- Small papules and pustules appear on an erythematous background.
- Typically seen in young women after prolonged use of potent topical steroids on the face. When the steroid is stopped, a rebound flare may occur.
- Increasing the strength of the steroid makes the condition worse.
- Advise the patient to stop the topical steroid.
- Short-term treatment with a mild steroid helps.
- Prescribe oxytetracycline 500mg twice daily, gradually reducing over a few weeks.
- Treat underlying acne or seborrhoeic dermatitis.
- The cheeks, nose and centre of the forehead are most commonly affected.
- Discrete domed or inflamed papules or papulopustules are seen, with telangiectasia.
- Usually symmetrical with a prolonged course of exacerbations and remissions.
- Topical antibiotics or oral tetracyclines.
- Avoid precipitating factors such as alcohol.
- Potent steroids may cause a rebound flare of pustules that is worse than before treatment.
Contributed by Dr Nigel Stollery, a GP in Kibworth, Leicestershire and clinical assistant in dermatology at Leicester Royal Infirmary